Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 22, 2008, 3:39 AM CDT for Polk County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2008, 3:39 AM CDT (08:39 UTC)
- Expired
- Apr 22, 2008, 4:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Polk County, IA
The radar
The Des Moines radar (KDMX), 5 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 220839
SVRDMX
IAC153-220915-
/O.NEW.KDMX.SV.W.0012.080422T0839Z-080422T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CDT TUE APR 22 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POLK COUNTY IN CENTRAL IOWA...
* UNTIL 415 AM CDT.
* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR SAYLORVILLE...OR 7 MILES NORTH OF DES
MOINES...AND MOVING NORTHEAST AT 51 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANKENY AIRPORT...ALTOONA...ALLEMAN...BONDURANT...ELKHART AND
MITCHELLVILLE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 149.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 72 AND 102.
THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4160 9379 4161 9382 4170 9382 4176 9381
4187 9365 4186 9335 4166 9336 4156 9379
TIME...MOT...LOC 0839Z 238DEG 44KT 4170 9360
$$
RUSSELL1 follow-up statement
000
WWUS53 KDMX 220857
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT TUE APR 22 2008
IAC153-220915-
/O.CON.KDMX.SV.W.0012.000000T0000Z-080422T0915Z/
POLK IA-
356 AM CDT TUE APR 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR POLK COUNTY...
AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHEAST OF BONDURANT...OR 17 MILES
NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 53 MPH.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 149.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 72 AND 102.
THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.
THIS STORM HAS A HISTORY OF PRODUCING AND LARGE HAIL TO THE SIZE OF
NICKELS OVER WEST DES MOINES AT 325 AM.
LAT...LON 4160 9379 4161 9382 4170 9382 4176 9381
4187 9365 4186 9335 4166 9336 4156 9379
TIME...MOT...LOC 0856Z 242DEG 46KT 4179 9333
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:32 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 21, 11:32 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1132 PM CDT MON APR 21 2008 .SHORT TERM /TONIGHT/... FRONTAL BOUNDARY IS NOW ACROSS CENTRAL IOWA JUST WEST OF INTERSTATE 35. SOME DRIZZLE BEGINNING TO DEVELOP ALONG AND BEHIND OF SFC BOUNDARY WITH GOOD LOW LEVEL MOISTURE AND LIFT IN THIS REGION. CONVECTIVE ACTIVITY CURRENTLY INHIBITED BY CAP ALOFT BETWEEN 700-750 MB WITH THE MID LEVEL BOUNDARY LAGGING AT THE MOMENT. MID LEVEL COOLING WILL COMMENCE BY LATE THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG INTERSTATE 35 WHERE BEST LIFT AND LOWEST INHIBITION IS LOCATED THOUGH THE MID LEVEL CLOUDINESS WILL LIMIT OVERALL INSTABILITY. A SHORT WAVE IS EXPECTED TO MOVE THROUGH CENTRAL IOWA OVERNIGHT WITH ADDITIONAL SHOWER AND THUNDERSTORMS CHANCES. .LONG TERM /TUESDAY THROUGH MONDAY/... FRONT WILL BE EAST OF THE AREA BY EARLY TUESDAY MORNING WITH CLEARING SKIES AND DRY AIR ADVANCING EAST BEHIND THE BOUNDARY. CURRENTLY MUCH COOLER ACROSS THE DAKOTAS BUT MODELS INDICATE THE COOLER AIR WILL REMAIN NORTH OF THE REGION TUESDAY WITH MODERATELY WARM CONDITIONS EXPECTED UNDER THE RIDGE OF HIGH PRESSURE. RIDGE REMAINS OVER THE AREA THROUGH MOST OF WED WITH THETAE ADVECTION BEGINNING TO RETURN BY WED AFTERNOON. INITIAL FORCING LIMITED TO SPEED SHEAR WITH BETTER FRONTAL AND QG FORCING TO THE WEST. MODELS CONTINUE TO INDICATE A FAIRLY RAPID RETURN OF MOISTURE AND SHOWER/TSTORM CHANCES INCREASE LATE WED ESPECIALLY OVER THE WEST IN FAVORED AREA OF LOW LEVEL JET THAT DEVELOPS OVERNIGHT. OF THE TWO SHORT TERM MODELS...GFS IS SLOWER INTIALLY WITH THE RETURN OF THUNDER WEST THUR MORNING WHILE THE NAM IS QUICKER TO INITIALIZE OVERNIGHT CONVECTION. ATTM...PREFER A SLOWER SOLN BOTH FOR ONSET AND DEPARTURE OF PRECIP EVENT. CURRENT BEST CHANCES FOR THUNDER LOOK TO BE THURSDAY AND THURSDAY NIGHT AS UPPER LEVEL WAVE APPROACHES THE AREA. WITH SHARPENING TROUGH ALOFT IN RESPONSE TO PERSISTENT MEAN UPPER LEVEL RIDGE...SFC FRONT LOOKS TO BE SLOWING A BIT. WITH THIS IN MIND...WILL BE EXTENDING PRECIP CHANCES THROUGH FRIDAY AND INCREASING POP FOR THURS TO LIKELY OVER A LARGER AREA AND FOR A BIT LONGER. THOUGH CHANCES FOR STRONGER STORMS CONTINUE IN THE OFFING TOWARD THE END OF THE WEEK...TIMING OF FRONTAL PASSAGE MAY FAVOR BETTER ORGANIZATION WEST AND EAST WITH FRONT PASSING OVER THE AREA THURS NIGHT. WILL CONTINUE TO MONITOR OVER THE NEXT DAY OR SO FOR TRENDS. OTHER CONCERN WILL BE RAINFALL POTENTIAL. ATTM MODELS CONTINUE TO LACK CONSISTENCY WITH REGARD TO QPF PLACEMENT. BOTH NAM/GFS CONTINUE TO ADVERTISE STRONGER NORTHERN STREAM WAVE FOR THURS WITH WEAKER SOUTHERN STREAM...THUS BETTER FORCING PROGGED NORTHWEST OF REGION FOR NOW. MED RANGE MODELS HAVE RAIN HANGING ON FOR FRIDAY WITH GFS AGAIN A BIT FASTER IN MOVING SYSTEM TO THE EAST. AS PER ABOVE DISCUSSION...PREFER TO SLOW THINGS DOWN ABOUT 12 HOURS WITH RATHER PERSISTENT UPPER LEVEL RIDGE ACROSS THE CENTRAL STATES. LATER ON SATURDAY ANOTHER WAVE APPROACHES FROM THE WEST AND HAVE SOME PRECIP ARRIVING FOR SAT AND SUNDAY. HAVE COORDINATED USING HPC POP GRIDS FOR NOW THOUGH SOME HINT AT SEPARATION BETWEEN SYSTEMS AFTER THE PASSAGE OF THE WEEKEND STORM. EURO DEEPENS UPPER LEVEL SYSTEM CONSIDERABLY WITH GEM AND GFS OFFERING NEARLY COMPLETELY DIFFERENT SOLNS. LOW CONFIDENCE CURRENTLY GOING INTO THE WEEKEND. TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR MOST OF THE PERIOD WITH THE EXCEPTION OF FRIDAY WHEN RAIN COOLED AIR MAY PREDOMINATE. && .AVIATION...22/06Z CDFNT MAKING LTL PROGRESS AS UPR LVL TROF AND UPPER LEVEL SPEED MAX LIFTS OUT OF CO. WILL SEE AN INC IN SHRA/TSRA ACTIVITY DURG THE FIRST 6 HRS OF THE TAF PD WITH IMPVG CONDS AFT THAT. HI PRES BLDG INTO THE AREA ON TUE INTO TUE NGT WL BRING GUD VFR CONDS ACRS THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...REV SHORT TERM...MS APR 08 AVIATION...MS APR 08
Hazardous weather outlook, Apr 21, 9:53 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 953 PM CDT MON APR 21 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 953 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...THOUGH SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT...AND CONTINUE THROUGH FRIDAY MORNING. THE POSSIBILITY OF SEVERE WEATHER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MS APR 08
In the hours before
Local storm report, Apr 22, 1:24 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL ATLANTIC 41.40N 95.01W
04/22/2008 E1.00 INCH CASS IA EMERGENCY MNGR
CASS COUNTY EMERGENCY MANAGER REPORTS QUARTER SIZE HAIL
FALLING.
&&
LEELocal storm report, Apr 22, 1:27 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 3 E ATLANTIC AIRPORT 41.41N 95.00W
04/22/2008 E1.00 INCH CASS IA BROADCAST MEDIA
PENNY TO QUARTER SIZED HAIL COMING DOWN IN BUCKETS AND
ACCUMULATING. FROM KJAN RADIO IN ATLANTIC.
&&
SMALLLocal storm report, Apr 22, 1:33 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
133 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL 5 NNE ATLANTIC 41.46N 94.97W
04/22/2008 E1.00 INCH CASS IA TRAINED SPOTTER
HAIL NEARLY COVERING THE GROUND. LASTED FOR SEVERAL
MINUTES.
&&
SMALLLocal storm report, Apr 22, 1:39 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 1 S BRAYTON 41.52N 94.93W
04/22/2008 E0.75 INCH AUDUBON IA TRAINED SPOTTER
DIME TO PENNY HAIL COVERING THE GROUND.
&&
MRUSSELLLocal storm report, Apr 22, 3:24 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HAIL 1 W ANITA 41.44N 94.78W
04/22/2008 E0.25 INCH CASS IA LAW ENFORCEMENT
0307 AM HAIL 7 N BOONE AIRPORT 42.15N 93.82W
04/22/2008 E0.75 INCH BOONE IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Apr 22, 3:26 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM HAIL BEDFORD 40.67N 94.72W
04/22/2008 E0.88 INCH TAYLOR IA EMERGENCY MNGR
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 33 min |
| Apr 22, 1:31 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 29 min |
| Apr 22, 1:47 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 28 min |
| Apr 22, 3:36 AM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 39 min |
| Apr 22, 4:15 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 45 min |
| Apr 22, 4:50 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 28 min |
| Apr 22, 5:04 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 41 min |
| Apr 22, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion | 35 min |
| Apr 22, 5:51 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.